Alert archive / New Mexico / Tornado Warnings in 2024

Tornado Warning 1, NWS Albuquerque, NM

May 11, 2024Sandoval County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 11, 2024, 12:40 PM MDT for Sandoval County, New Mexico. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2024, 12:40 PM MDT (18:40 UTC)
Expired
May 11, 2024, 1:00 PM MDT
In force
20 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:53 PM MDTTORNADO3 Ene Battleship Rock, NMVideo shows tornado after it crossed State Route 4.
May 11, 12:53 PM MDTTORNADO4 E Battleship Rock, NMCorrects previous tornado report from 4 E Battleship Rock at an elevation of 8150 feet. Damage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The
May 11, 12:53 PM MDTTORNADO4 E Battleship Rock, NMDamage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The only tree damage may have been from prior high winds and fire. A couple of ranches and

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 408 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WFUS55 KABQ 111840
TORABQ
NMC043-111900-
/O.NEW.KABQ.TO.W.0001.240511T1840Z-240511T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
1240 PM MDT Sat May 11 2024

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Northeastern Sandoval County in north central New Mexico...

* Until 100 PM MDT.

* At 1240 PM MDT, a severe thunderstorm capable of producing a
  tornado was located near Jemez State Monument, or 20 miles
  southwest of Los Alamos, moving northeast at 25 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Sandoval County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3571 10665 3580 10673 3593 10659 3577 10646
TIME...MOT...LOC 1840Z 241DEG 21KT 3577 10663 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

16/12
1 follow-up statement
145 
WWUS55 KABQ 111852
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT Sat May 11 2024

NMC043-111902-
/O.EXP.KABQ.TO.W.0001.000000T0000Z-240511T1900Z/
Sandoval-
1252 PM MDT Sat May 11 2024

...THE TORNADO WARNING FOR NORTHEASTERN SANDOVAL COUNTY WILL EXPIRE
AT 100 PM MDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

&&

LAT...LON 3571 10665 3580 10673 3593 10659 3577 10646
TIME...MOT...LOC 1852Z 241DEG 21KT 3580 10656 

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 11, 11:47 AM MDT, 53 minutes earlier.

Area forecast discussion, May 11, 11:47 AM MDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 AM MDT Sat May 11 2024

...New AVIATION...

.SYNOPSIS...
Issued at 248 AM MDT Sat May 11 2024

Today sees the best chances for scattered to numerous
showers and storms for the eastern two-thirds of northern and
central NM. A few of these storms could become strong to severe,
producing lightning, hail, gusty winds, and brief heavy downpours.
Drier conditions push in from the west Sunday, with showers and
storms holding on the longest through northeastern NM Sunday
evening. Scattered showers and storm chances return over northern
and central NM Monday and Tuesday afternoon as well, and likely
Wednesday as well. The question is how long will shower and storm
chances last into the latter half of next week?

&&

.SHORT TERM...
(Today through Sunday)
Issued at 248 AM MDT Sat May 11 2024

Active weather will continue today as a 565dm H5 low near Las Vegas
shifts east and interacts with moist southeasterly flow across NM.
Large-scale ascent associated with a broad 70 to 80 kt speed max
aloft will spread over low level convergence along a surface front
draped across central NM. Scattered showers and isolated storms are
expected to develop before sunrise today around the RGV then spread
northeast across the central mt chain throughout the day. A stable
airmass in place over eastern NM this morning with widespread low
stratus and patchy fog will limit surface-based instability
initially. However, that will change along the western periphery of
the airmass while a dryline-type scenario approaches from the west
and allows stronger forcing with surface-based instability to spread
east. The latest SPC convective outlook has a large 'Marginal Risk'
area from near ABQ and Santa Fe southeastward to Roswell today. The
main threat will be large hail an isolated severe wind gusts with
the strongest storms. The QPF pattern suggests storms will organize
into linear segments from southwest to northeast with cells training
over the same areas thru this evening. This will lead to bands of
higher QPF with a large disparity between folks who pick up more
than 0.50" and those who receive almost nothing. This will be
especially true around the RGV and central mt chain before storms
organize upstream into a large area of rain across northeast NM by
tonight. The latest WPC QPF shows widespread amounts in excess of 1"
over northeast NM with a 'Marginal Risk' for excessive rainfall in
place. Meanwhile, western NM will remain very dry and breezy today
with temps slightly below normal while eastern NM is cool and wet.

By late tonight, the upper low will have moved into southern CO with
widespread low clouds and patchy fog continuing across eastern NM
thru late Sunday morning. Rain and isolated storms may linger thru
sunrise as well around the Caprock of east-central NM. The focus
will then shift to afternoon showers and storms developing over the
higher terrain and northeast NM in the wake of the departing upper
low. This activity will move quickly southeast and may produce small
hail along with brief rain and localized strong winds thru late day.
Max temps will still be 5 to 10F below normal and blustery northwest
winds will make it feel even cooler.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 248 AM MDT Sat May 11 2024

Sunday night convection dies down over the northeastern
portion of NM with clearing conditions heading into Monday morning.
Outflow winds from convection over northeastern NM will likely
produce some gusty winds reaching as far as the central highlands
and Estancia Valley early Monday morning. Monday sees NM between the
exiting upper low to the east and a weak ridging pattern ahead of
the next upper low off the southern CA coast. Numerical model
guidance continues to favor enough mid-level moisture to generate
afternoon showers and thunderstorms over parts of central and
northern NM Monday and Tuesday afternoons. Small hail, gusty winds
and lightning will be the main hazard from any of these storms.

The extended portion of the forecast for Wednesday and beyond
remains uncertain. Numerical model guidance continues to resolve
multiple scenarios regarding how the upper low from the southern CA
coastline phases with a trough digging down the Intermountain West.
Near equal numbers of ensemble members have the trough closing off
over AZ and spending more time over the Desert Southwest compared
with a more progressive pattern. The first scenario would favor
continued cooler and wetter conditions over NM with a backdoor
frontal boundary bringing additional low-level moisture ahead of it
into NM. The more progressive scenario would see the trough stay
open and track eastward into TX by Thursday with drier air pushing
in from the west and bringing a relatively quick end to
precipitation chances over NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1010 AM MDT Sat May 11 2024

MVFR conditions will be associated with scattered to numerous
showers and storms today across north central and eastern NM.
Storms are forecast to move in on the ABQ Metro between 19-23Z.
KLVS will likely go down to IFR with higher chances for storms
this afternoon/evening. Areas of MVFR conditions in low stratus
will redevelop overnight across eastern NM, with lower IFR
probabilities. Improvement is forecast Sunday morning between
14-16Z. Both KFMN and KGUP are forecast to remain VFR through the
TAF period.

&&

.FIRE WEATHER...
Issued at 248 AM MDT Sat May 11 2024

There are no critical fire weather concerns for the next 7 days
outside elevated conditions today in the West Central Range and
Basin. Widespread wetting rainfall is likely for areas along and
east of the central mt chain thru tonight with light snow accums in
the northern high terrain above 10kft. A cool and unsettled weather
pattern may persist thru the middle of next week for northern and
eastern NM with daily rounds of showers and storms possible. There
are big model differences now by late next week so forecast
confidence deteriorates significantly beyond Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  72  41  72  43 /  30  20  20   0
Dulce...........................  64  35  66  30 /  90  20  50   5
Cuba............................  66  41  64  37 /  70  20  40   5
Gallup..........................  69  32  70  36 /   5   0  20   0
El Morro........................  66  35  65  39 /   5   0  20   0
Grants..........................  71  35  70  36 /  10   5  20   0
Quemado.........................  70  36  68  39 /   0   0  20   0
Magdalena.......................  73  44  70  45 /  20   0  20   0
Datil...........................  69  38  66  42 /   5   0  20   0
Reserve.........................  75  35  75  36 /   0   0  10   0
Glenwood........................  79  46  79  50 /   0   0   5   0
Chama...........................  56  34  59  31 /  90  20  70  10
Los Alamos......................  60  41  62  43 /  80  40  50  10
Pecos...........................  56  41  62  40 /  90  50  40  10
Cerro/Questa....................  55  36  55  39 /  90  50  70  20
Red River.......................  50  30  52  30 /  90  50  90  20
Angel Fire......................  50  31  54  27 /  80  60  70  20
Taos............................  62  34  63  32 /  80  60  50  10
Mora............................  53  35  60  35 /  90  60  50  10
Espanola........................  69  43  68  40 /  80  40  40  10
Santa Fe........................  62  42  63  43 /  80  50  40  10
Santa Fe Airport................  66  44  67  41 /  80  40  30  10
Albuquerque Foothills...........  71  48  72  50 /  70  30  20   5
Albuquerque Heights.............  72  49  74  48 /  60  20  20   0
Albuquerque Valley..............  74  48  76  48 /  50  20  20   0
Albuquerque West Mesa...........  73  50  73  48 /  60  20  20   0
Belen...........................  77  46  77  44 /  40  10  10   0
Bernalillo......................  72  49  74  47 /  70  30  20   0
Bosque Farms....................  75  47  76  44 /  50  10  20   0
Corrales........................  73  49  75  48 /  60  20  20   0
Los Lunas.......................  75  48  76  45 /  50  10  20   0
Placitas........................  69  46  69  48 /  70  30  20   5
Rio Rancho......................  72  48  73  48 /  60  20  20   0
Socorro.........................  82  51  81  50 /  10   5  10   0
Sandia Park/Cedar Crest.........  60  41  63  45 /  80  40  30   5
Tijeras.........................  65  43  67  45 /  70  30  30   5
Edgewood........................  64  41  67  40 /  80  40  20   0
Moriarty/Estancia...............  67  41  69  37 /  70  40  20   0
Clines Corners..................  59  40  64  38 /  80  50  20  10
Mountainair.....................  70  41  69  42 /  50  20  20   5
Gran Quivira....................  71  43  69  41 /  40  20  20   0
Carrizozo.......................  78  48  75  49 /  30  10  10   0
Ruidoso.........................  69  44  68  44 /  40  20  20   0
Capulin.........................  52  39  59  39 /  90  70  80  20
Raton...........................  54  40  64  38 /  90  60  70  20
Springer........................  55  41  65  38 /  90  60  50  20
Las Vegas.......................  52  40  64  38 /  90  70  30  10
Clayton.........................  59  45  68  46 /  80  70  60  30
Roy.............................  54  44  66  43 /  90  80  50  20
Conchas.........................  61  50  73  45 /  90  90  20  10
Santa Rosa......................  60  48  70  43 /  80  70  10  10
Tucumcari.......................  62  49  75  46 /  80  80  30  20
Clovis..........................  64  51  78  50 /  80  70  20  10
Portales........................  65  51  80  48 /  80  70  10  10
Fort Sumner.....................  64  51  77  46 /  80  70  10  10
Roswell.........................  74  58  86  55 /  50  40   5   0
Picacho.........................  68  50  78  47 /  40  20  10   0
Elk.............................  71  47  77  45 /  30  20  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...11

In the hours before

Special weather statement, May 11, 12:28 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1228 PM MDT Sat May 11 2024

NMZ219-111900-
Middle Rio Grande Valley/Albuquerque Metro Area-
1228 PM MDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES THROUGH 100 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of South Valley, or 15 miles southwest of Albuquerque,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Albuquerque, southwestern Rio Rancho, Los Ranchos De
Albuquerque, Paradise Hills, and North Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3517 10659 3492 10687 3499 10700 3500 10700
      3501 10702 3507 10699 3509 10697 3512 10697
      3533 10688
TIME...MOT...LOC 1827Z 215DEG 27KT 3502 10690

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16/12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:15 PM MDTSpecial Weather StatementABQGuadalupe30 min
May 11, 8:06 AM MDTRiver Flood AdvisoryABQRio Arriba24 hr
May 11, 12:28 PM MDTSpecial Weather StatementABQBernalillo32 min
May 11, 12:32 PM MDTSevere Thunderstorm WarningABQSandoval21 min
May 11, 12:36 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval35 min
May 11, 12:55 PM MDTSpecial Weather StatementABQBernalillo35 min
May 11, 1:07 PM MDTAreal Flood AdvisoryABQSandoval3 hr
May 11, 1:15 PM MDTSevere Thunderstorm WarningABQSandoval44 min
May 11, 1:19 PM MDTSpecial Weather StatementABQTorrance26 min
May 11, 1:44 PM MDTAreal Flood AdvisoryABQTorrance3 hr
May 11, 1:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
May 11, 1:57 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe63 min
May 11, 2:02 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
May 11, 2:31 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe59 min
May 11, 2:56 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
May 11, 3:19 PM MDTAreal Flood AdvisoryABQTaos3 hr
May 11, 3:26 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe64 min
May 11, 4:07 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
May 11, 4:12 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe, Torrance63 min
May 11, 4:18 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance3 hr
May 11, 4:26 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
May 11, 4:29 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln61 min
May 11, 4:53 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance67 min
May 11, 5:08 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
May 11, 5:15 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves60 min
May 11, 5:48 PM MDTAreal Flood AdvisoryABQChaves3 hr
May 11, 5:50 PM MDTSevere Thunderstorm WarningABQDe Baca55 min
May 11, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatABQGuadalupe63 min

Nearby

Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.